Stevens-Johnson Syndrome (SJS) is a potentially life-threatening condition that is usually caused by infections or over-the-counter and prescribed medications. The condition can cause your skin to blister, die, and slough off and can cause internal damage because of its effects on mucous membranes. Unfortunately, it is not always possible to determine the cause of the reaction, however physicians can run specific allergy tests to try to pinpoint the causal agent. People who develop this serious condition may be entitled to file a Stevens-Johnson Syndrome lawsuit seeking redress for their losses and injuries.
Having certain risk factors can increase your chances of developing SJS. These include: having the HLA-B 1502 gene ups your chances of SJS, especially if your family is Chinese, Indian, or Southeast Asia, or if you take medications for mental disorders or seizures. You also face an increased risk if you
- Have an immediate family member who suffered SJS or toxic epidermal necrolysis
- Have suffered SJS before
- Have had a weakened immune system, an autoimmune disease, AIDS or HIV, or have had an organ transplant
- Have a viral infection like hepatitis, herpes, viral pneumonia, or HIV
Of the medications that are associated with SJS, certain ones have a higher number of reported incidences, these include-
- Sulfa-based drugs
Drugs with a high number of incidents include-
Other drugs that have been known to cause SJS include –
- Antibiotics like penicillin, amoxicillin, erythromycin, and ciprofloxin
- Anticonvulsants like Tegretol, Dilantin, phenobarbital, valproic acid, phenytoin, carbamazepine
- Pain relievers like Ibuprofen, naproxen, and Tylenol
Nearly any medication can cause SJS, or the more severe related disorder toxic epidermal necrolysis (TEN).
The symptoms of SJS include
- Swelling of face or tongue
- Sensitive skin that’s painful to touch
- Spreading skin rash that red or purple in color
- Blisters forming on your skin and in your eyes, nose, mouth, and genitalia
- Peeling skin
A few days prior to developing the rash, you may notice that your eyes burn, and your throat and mouth may hurt. You might have a fever, cough, and feel fatigued. These early symptoms are relatively common to many ailments, so depending on why you were taking the medication, you may not notice them or know that they may be leading up to a reaction.
Treatment and Recovery
One of the first things your physician will do is try to identify the cause. If the cause is a drug or medication, it will be stopped, however if your doctor is unable to identify the cause, all non-essential medications will be discontinued.
Almost all cases of SJS require hospitalization and depending on how severe the SJS, you may be treated at a specialized burn unit, as the treatment of this condition is much like the treatment given to severe burn victims.
You will receive fluid replacement and nutrition therapy replace the significant amount of fluid that is lost through blister seepage and skin shedding. Antibiotics may be administered to help prevent or control infection. You may also receive steroids to help decrease pain and inflammation.
Because of how high the risk of infection, your physician and their staff will have to regularly clean and dress your wounds. SJS can cause serious eye problems because of how it affects the mucous membranes. Your hospital team will treat your eyes with special medicines that will clean your eyes and help keep them moist.
There are severe complications that SJS patients must be aware of, these include –
- Permanent skin damage including scars, bumps, and abnormal coloring.
- Your hair may fall out and the nails on your fingers and toes may be deformed.
- You may be left with irritated and dry eyes or in severe cases, scarring that can cause blindness
- Organ damage from scarring and inflammation
- Skin infection that can lead to life-threatening blood infections
Because of these risks and complications, it is imperative that seek medical help as soon as you notice the symptoms of SJS. Want to know more about Stevens-Johnson Syndrome and the medications that may cause it?